Georgia, 2009Hail and Damaging Winds in Georgia, June 22, 2009
June 22, 2009 · NWS FFC · 22 events in 17 counties and zones
A strong subtropical ridge, which had been centered over Alabama for the previous three days, was retrograding west as a deep upper low developed off the east coast. Similar to the June 10th - June 18th period, unstable northwest flow evolved across the area once again.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $729,000
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong subtropical ridge, which had been centered over Alabama for the previous three days, was retrograding west as a deep upper low developed off the east coast. Similar to the June 10th - June 18th period, unstable northwest flow evolved across the area once again. The pattern allowed a backdoor cold front to push into the area from the northeast, further providing lift in an unstable air mass for thunderstorms. Scattered severe thunderstorms developed across north central Georgia during the mid-afternoon and quickly moved southeast into central Georgia by evening. The majority of the severe events occurred in central Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 22, 10:03 AM EST, 2 hours 57 minutes earlier.
Area forecast discussion, Jun 22, 10:03 AM EST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1103 AM EDT MON JUN 22 2009
.UPDATE...
CURRENT FORECAST APPEARS ON TRACK. USUAL UPDATES TO HOURLY TEMPS
...DEW POINTS AND WINDS IN GRIDS TO CATCH CURRENT TRENDS. FEW COSMETIC
CHANGES TO SKY COVER.
&&
.PREV DISCUSSION... /ISSUED 525 AM EDT MON JUN 22 2009/
SHORT TERM /TODAY THROUGH WEDNESDAY/...
ABOVE NORMAL HI TEMPS WILL CONTINUE TODAY AS THE UPPER LEVEL HIGH
PRESSURE RIDGE BEGINS MOVING WEST. WITH THIS RIDGE BEGINNING TO
WEAKEN SOME TODAY AS IT SHIFTS WESTWARD...THIS WILL ALLOW INCREASED
MOISTURE TO MOVE IN ACROSS THE STATE THROUGH WED. WITH THE INCREASED
MOISTURE NOT EXPECTING HEAT INDEX VALUES ABOVE 100 SO WILL NOT BE
ISSUING A HEAT ADVISORY STATEMENT TODAY. THERE IS AN UPPER LEVEL LOW
PRESSURE SYSTEM OFF THE MID ATLANTIC COAST SPINNING AND PULLING
MOISTURE SOUTH OUT OF THE GREAT LAKES REGION. THIS MOISTURE WILL
BRING INCREASED RAIN CHANCES ACROSS THE STATE THROUGH THE SHORT
TERM. WILL CONTINUE WITH SLIGHT/CHANCE POPS THROUGH WED. INSTABILITY
INDICES DO INCREASE SLIGHTLY TODAY THROUGH WED BUT IT LOOKS LIKE
AFTERNOON CONVECTION WILL STAY BELOW SEVERE LIMITS.
LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
UPPER LEVEL RIDGE STAYS NEARLY STATIONARY OVER THE SOUTHERN PLAINS
THROUGH THE EXTENDED KEEPING GA IN NORTHWESTERLY FLOW. THERE ARE
SEVERAL WEAK IMPULSES THAT MOVE IN ACROSS THE STATE IN THIS FLOW
PATTERN SO WILL CONTINUE WITH SLIGHT TO CHANCE POPS EVERYDAY THROUGH
DAY 7. TEMPS TREND BACK TOWARD CLIMATOLOGY BY THE END OF THE
EXTENDED BUT WOULD NOT BE SURPRISED TO SEE ACTUAL TEMPS VERIFY
SLIGHTLY WARMER WITH UPPER LEVEL RIDGE CONTINUING OVER THE SOUTHERN
PORTION OF THE COUNTRY.
AVIATION...
CONTINUED VFR CONDITIONS THROUGH THE FORECAST PERIOD. WITH THE H5
HIGH SHIFTING FURTHER WEST...THE RISK OF TSRA WILL BE INCREASING AS
EVIDENT FROM YESTERDAYS CONVECTION OVER EASTERN GA AND CURRENT
CONVECTION OVER SOUTHEASTERN TENNESSEE. BEST RISK OF TSRA SHOULD BE
AFTER NOON AND DIMINISHING AFTER MIDNIGHT. THE BEST CHANCE FOR
CONVECTION WILL BE THE AHN AREA AND WILL INCLUDE A 30 POP THERE.
ELSEWHERE WILL GO WITH CB. WINDS WILL REMAIN NORTH NORTHWEST WITH
GUSTS TO 15 TO 20 KTS BY NOON.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 93 70 94 69 93 / 30 20 20 10 10
ATLANTA 92 73 92 74 90 / 20 20 20 10 10
BLAIRSVILLE 87 64 87 64 88 / 30 20 20 10 10
CARTERSVILLE 92 66 90 68 92 / 20 20 20 10 10
COLUMBUS 97 73 95 74 95 / 20 20 20 10 20
GAINESVILLE 90 72 90 70 92 / 30 20 20 10 10
MACON 97 72 96 72 96 / 30 20 20 10 20
ROME 95 71 94 71 92 / 30 20 20 10 10
PEACHTREE CITY 93 67 91 68 91 / 20 20 20 10 10
VIDALIA 95 71 95 72 94 / 30 20 20 10 20
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
49
Hazardous weather outlook, Jun 22, 4:35 AM EST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
535 AM EDT MON JUN 22 2009
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-230945-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
535 AM EDT MON JUN 22 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS POSSIBLE THROUGH TONIGHT. A FEW OF THESE
STORMS COULD BE SEVERE.
.SYNOPSIS...
THE RIDGE OF HIGH PRESSURE THAT WAS OVER THE REGION THIS PAST
WEEKEND WILL BE SHIFTING WESTWARD THROUGH TONIGHT. THIS WILL PUT
MUCH OF NORTH AND CENTRAL GEORGIA IN A NORTH FLOW ALLOWING WEAK
IMPULSES TO MOVE ACROSS THE REGION. THESE IMPULSES WILL AID IN THE
DEVELOPMENT OF SCATTERED THUNDERSTORMS.
.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE DAMAGING WINDS...AND
FREQUENT CLOUD TO GROUND LIGHTNING. THE BEST TIME FOR THUNDERSTORM
DEVELOPMENT WILL BE FROM NOON TO MIDNIGHT TONIGHT. THE BEST
LOCATION FOR THUNDERSTORM DEVELOPMENT WILL BE EAST OF A LINE FROM
ROME...TO CONYERS...TO CORDELE WITH LESSER CHANCES WEST OF THIS
LINE.
.DISCUSSION...
ALTHOUGH THUNDERSTORM COVERAGE WILL BE MINIMAL...THE ATMOSPHERE
WILL BECOME UNSTABLE THIS AFTERNOON WITH CAPES INCREASING TO OVER
2000 AND LIFTED INDEX VALUES DROPPING TO -3 TO -5. A FEW OF THE
THUNDERSTORMS THAT DEVELOP TODAY AND TONIGHT COULD PRODUCE STRONG
DAMAGING DOWNBURST WINDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY...MAINLY IN THE
AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.
Event by event
18 thunderstorm wind, 3 hail, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Butts
- When
- June 22, 1:00 PM EST to 1:08 PM EST
- Where
- Butts County, 0.5 mi NW of Fincherville to 6.5 mi SE of Worthville
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $550,000
- Reported by
- Emergency Manager
- Coordinates
- 33.405, -83.976
The Butts County Emergency Management Director reported that an apparent thunderstorm downburst or microburst caused extensive damage to trees, power lines, and property in the northeastern part of the county from the Henry county line, just northwest of Fincherville to the south side of Lake Jackson along the Butts/Jasper county line. At least 40 trees were down along this path. Some of the most significant damage occurred near the intersection of Georgia Highway 36 and Barnetts Bridge Road, where a number of trees and power lines were down and one home in the area suffered major damage. A total of six homes sustained damage, two of which were severely damaged and four others sustained moderate damage.
Thunderstorm Wind, Bibb
- When
- June 22, 2:16 PM EST to 2:29 PM EST
- Where
- Bibb County, 1.04 mi N of Cross Keys to 5 mi S of Macon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- County Official
- Coordinates
- 32.865, -83.582
The Bibb County 911 Center reported that at least eight trees were down across the county from just north of Macon near Cross Keys to approximately five miles south of Macon. This included a 70 foot pine tree that was down on Park Drive at Wimbliss Road near Cross Keys. Several power lines were also down as a result of the downed trees.
Thunderstorm Wind, Dodge
- When
- June 22, 2:25 PM EST to 2:54 PM EST
- Where
- Dodge County, Gresston to Rhine
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.280, -83.250
The Dodge County Fire and Rescue Department along with a trained spotter reported that at least four large trees were down in the western part of the county, along with several large limbs. One of the trees were down on Daniels Church Road in Eastman.
Hail, Gwinnett
- When
- June 22, 2:47 PM EST to 2:49 PM EST
- Where
- Gwinnett County, 3 mi NNW of Suwanee to 1 mi SSW of Suwanee
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 34.090, -84.090
The public observed half-dollar-sized hail.
Thunderstorm Wind, Houston
- When
- June 22, 2:54 PM EST to 3:08 PM EST
- Where
- Houston County, 9 mi NE of Hayneville to Elko
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- County Official
- Coordinates
- 32.472, -83.511
The Houston County 911 Center reported that four trees were down in the southern part of the county, generally around Hayneville. Two additional trees were reported down in the west central part of the county near Perry, one of which caused damage to the roof of a home.
Thunderstorm Wind, Laurens
- When
- June 22, 3:00 PM EST to 3:30 PM EST
- Where
- Laurens County, Dexter to Cedar Grove
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- County Official
- Coordinates
- 32.430, -83.050
The Laurens County 911 Center reported that several trees were down in the western part of the county between Dexter and Cedar Grove. A storm spotter personally observed at least three of these downed trees.
Thunderstorm Wind, Pulaski
- When
- June 22, 3:15 PM EST to 3:30 PM EST
- Where
- Pulaski County, 0.51 mi NNW of Tippets to 11 mi ESE of Wallace
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- County Official
- Coordinates
- 32.277, -83.484
The Pulaski County 911 Center and the public reported that at least eight trees were down across the eastern part of the county. At least three trees were down in the Hawkinsville area, including on Anderson and 5th Streets. Five trees were down in the far southeastern corner of the county, well east of Wallace, on Midway Church Road near the Dodge county line.
Thunderstorm Wind, Wheeler
- When
- June 22, 3:40 PM EST to 3:50 PM EST
- Where
- Wheeler County, Erick to 5.45 mi SSE of Erick
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 32.120, -82.830
A trained spotter reported that at least eight trees were down in the far western portion of the county near the Wheeler county line from the Erick and Avants area near Little Ocmulgee State Park to just across the Telfair county line from Scotland. Some county roads were blocked from the downed trees.
Hail, De Kalb
- When
- June 22, 3:40 PM EST to 3:42 PM EST
- Where
- De Kalb County, 2 mi S of Lithonia to 3 mi S of Lithonia
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.691, -84.120
The public observed quarter-sized hail in the far southeast part of DeKalb county, south of Lithonia, near the Rockdale county line.
Thunderstorm Wind, Cobb
- When
- June 22, 3:45 PM EST to 3:55 PM EST
- Where
- Cobb County, 3 mi NW of Marietta to 1 mi SSE of Marietta
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- County Official
- Coordinates
- 33.981, -84.587
The Cobb County 911 Center reported that at least 15 trees were down around Marietta.
Thunderstorm Wind, Telfair
- When
- June 22, 3:50 PM EST to 4:05 PM EST
- Where
- Telfair County, Scotland to Lumber City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- County Official
- Coordinates
- 32.050, -82.820
The Telfair County 911 Center reported that at least 12 trees were down in the far eastern part of the county along the Wheeler county line from Scotland to Lumber City.
Thunderstorm Wind, Wilcox
- When
- June 22, 3:50 PM EST to 3:55 PM EST
- Where
- Wilcox County, Abbeville to Browning
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 31.980, -83.300
The Wilcox County 911 Center reported that a couple of trees were down on power lines in the far eastern portion of the county near the Dodge county line.
Thunderstorm Wind, Henry
- When
- June 22, 4:04 PM EST to 4:08 PM EST
- Where
- Henry County, 2 mi NE of Whitehouse to 1 mi ENE of Whitehouse
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 33.571, -84.105
The Henry County Emergency Management Director reported that 10 Poplar Trees were down in the Pebble Brook Subdivision east of Stockbridge near the Rockdale county line.
Thunderstorm Wind, Greene
- When
- June 22, 4:21 PM EST to 4:45 PM EST
- Where
- Greene County, 2 mi SW of Greensboro to 4 mi SSW of Veazey
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- County Official
- Coordinates
- 33.550, -83.205
The Greene County 911 Center reported that over a dozen trees were down in the western part of the county from southwest of Greensboro to southwest of Veazey. Some power lines were also down in the area as a result. At least one tree was down on Georgia Highway 44 southwest of Greensboro.
Thunderstorm Wind, Butts
- When
- June 22, 4:21 PM EST to 4:29 PM EST
- Where
- Butts County, 2 mi E of Jenkinsburg to Flovilla
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 33.320, -83.995
The Butts County 911 Center reported that at least six trees were down scattered about the county from northwest to southeast.
Lightning, Laurens
- When
- June 22, 5:00 PM EST
- Where
- Laurens County, 4 mi N of Dublin
- Property damage
- $25,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.588, -82.900
The Laurens County Fire and Rescue Department reported that lightning set several hundred hay bales on fire in a field in the far northeastern part of the county, north of Dublin.
Thunderstorm Wind, Baldwin
- When
- June 22, 5:05 PM EST to 5:18 PM EST
- Where
- Baldwin County, 8 mi ENE of Milledgeville to 9 mi ESE of Scottsboro
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $4,000
- Reported by
- County Official
- Coordinates
- 33.124, -83.102
The Baldwin County 911 Center reported that at least 10 trees were down in the far eastern part of the county, with some down on Georgia Highway 22 and 24.
Hail, Crawford
- When
- June 22, 5:26 PM EST to 5:33 PM EST
- Where
- Crawford County, 3.98 mi ENE of Sandy Point to 8 mi ESE of Knoxville
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 32.798, -83.870
An amateur radio operator reported quarter-sized hail in the far eastern part of the county near the Bibb county line.
Thunderstorm Wind, Crawford
- When
- June 22, 5:26 PM EST to 5:33 PM EST
- Where
- Crawford County, 3.98 mi ENE of Sandy Point to 8 mi ESE of Knoxville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- CoCoRaHS
- Coordinates
- 32.792, -83.867
A CoCoRaHS observer reported that several trees and power lines were down in the southeastern part of Crawford county. Several power outages were observed in the area.
Thunderstorm Wind, Peach
- When
- June 22, 5:30 PM EST to 6:00 PM EST
- Where
- Peach County, Byron to Myrtle
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 32.650, -83.750
Broadcast media, through the National Weather Service Charleston, South Carolina office relayed a report of several trees down across the county, especially in the Powersville area. Trees were down on Georgia Highways 49, 97, and 247.
Thunderstorm Wind, Laurens
- When
- June 22, 5:50 PM EST to 6:28 PM EST
- Where
- Laurens County, 5 mi N of Dublin to 6 mi WSW of Cedar Grove
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $20,000
- Reported by
- County Official
- Coordinates
- 32.602, -82.900
The Laurens County 911 Center reported that around 100 or more trees were down across the county. Doppler radar data suggests that the strongest winds with these thunderstorms tracked from the northeast corner, north of Dublin, south-southwest to the southwest corner of the county, southwest of Cedar Grove.
Thunderstorm Wind, Houston
- When
- June 22, 6:00 PM EST to 6:16 PM EST
- Where
- Houston County, Perry to Elko
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Amateur Radio
- Coordinates
- 32.450, -83.730
An amateur radio operator reported that at least a dozen trees were down in the far western part of the county, especially around Perry. Some structural damage was reported. Trees were down on Georgia Avenue, Georgia Extension, Fourth Street, Georgia Highway 96, and U.S. Highway 41, near the high school, all in the Perry area. A home and an adjacent vehicle on Fourth Street sustained damage from a downed tree. Two business signs were also damaged on Georgia Highway 7, either side of Interstate-75 in Perry. The west bound lane of Georgia Highway 96 was blocked by a large downed oak tree and a tree was also down on Valley Drive at Interstate-75.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Illinois, June 22 to 25, 20095 deaths · 3 events
- Heat in Illinois, June 22 to 23, 20091 death · 19 events
- Heat in Nebraska, June 22 to 24, 2009$4.0 million · 5 events
- Hail and Damaging Winds in Tennessee, June 22, 20094 injured · $225,000 · 62 kt wind · 17 events
- Coastal Flood in South Carolina, June 22, 2009$395,000 · 34 events
- Flooding in Illinois, June 22 to 24, 2009$750,000 · 3 events
- Damaging Winds in Indiana, June 22, 2009$415,000 · 83 kt wind · 6 events
- Flooding in Iowa, June 22, 2009$500,000 · 2 events
- Damaging Winds and Heavy Rain in Kentucky, June 22, 2009$225,000 · 65 kt wind · 4 events
- Flash Flood in Illinois, June 22, 2009$250,000 · 1 event
- Flood in Iowa, June 22 to 24, 2009$250,000 · 1 event
- Flood in Iowa, June 22 to 23, 2009$250,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183336, 183671, 183872, 183682, 183676, 183874, 183917, 183938, 183946, 183924, 183931, 183941, 184170, 183968, 183975, 184153, 184004, 184010, 184173, 184025, 184130, 184019.